Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 393, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 25, 2004, 12:02 PM CDT for Adams County, Union County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2004, 12:02 PM CDT (17:02 UTC)
- Expired
- Aug 25, 2004, 1:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adams County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 8:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1754 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 251702 SVRDMX IAC003-175-251800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1201 PM CDT WED AUG 25 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTH CENTRAL IOWA ADAMS COUNTY IN SOUTHWEST IOWA * UNTIL 100 PM CDT * AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES SOUTH OF NODAWAY TO 11 MILES SOUTHEAST OF KENT...OR FROM 82 MILES SOUTHWEST OF DES MOINES TO 65 MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 60 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR KENT AROUND 1210 PM CDT... NEAR PRESCOTT AROUND 1215 PM CDT... NEAR CRESTON AROUND 1220 PM CDT AND NEAR LORIMOR AROUND 1230 PM CDT. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT WEDNESDAY AFTERNOON FOR SOUTHWESTERN IOWA. LAT...LON 4091 9493 4091 9403 4115 9402 4115 9494 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:56 AM CDT, 8 hours 6 minutes earlier.
Area forecast discussion, Aug 25, 3:56 AM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 356 AM CDT WED AUG 25 2004 .DISCUSSION... FORECAST PRIMARY ISSUE IS POPS/SVR THREAT NEXT COUPLE DAYS. CURRENT SYNOPTIC FEATURES INCLUDE A SW FLOW ALOFT WITH POLAR JET TO NORTH...SUBTROPICAL JET TO SOUTH PLACING FORECAST AREA IN DIFFLUENCE ALOFT. COUPLE OF H7 TROFS ARE EVIDENT...ONE NORTHEAST USHERING AWAY PREVIOUS MORNINGS PRECIPIATION AND ANOTHER OVER NRN/CNTRL PLAINS. MAIN CONVECTION ASSOCIATED WITH CONVERGENCE ALONG A COUPLE OF BOUNDARIES...ONE IN CENTRAL NEBRASKA WHICH IS THE COLD FRONT THAT HAS BEEN NEARLY STATIONARY LAST FEW DAYS...AND THE OTHER A SFC-850 WF ACROSS NE KS THROUGH FAR NRN MO. CONVECTION BEING SUSTAINED ALONG THIS FRONT WILL BE THE PRIMARY FOCUS FOR THIS MORNINGS WX AS 850-300 MB STEERING FLOW IS SW RIGHT INTO SRN IA. MORE CHCS AT CONVECTION THIS AFTERNOON INTO EVENING IF META VERIFIES WITH SHORTWAVE OVER SW KS ROTATING NWRD THROUGH SW IA BY 15Z AND THROUGH CENTRAL IA BY 21Z. UNCERTAINTY IN MODELS HOWEVER AND HAVE POPS THROUGH DAY AND EVENING. LOW PRESSURE TROF OVER LEE NRN ROCKIES DRIFTS EAST NEXT 24HRS DEVELOPING A LOW CENTER THAT LIFTS THE WARM FRONT EAST. CONVERGENCE ALONG AND AHEAD OF COLD FRONT THROUGH NRN IA IN AFTERNOON WILL BE FAVORED AREA FOR SEVERE AND HAVE INCLUDED IN GRIDS/ZONES. MODERATE OUTLOOK FOR SEVERE ACROSS FAR NERN PORTION OF FORECAST AREA FOR DAY 2 PER SPC. NO CHANGES BEYOND DAY 3. FORECAST POPS REMAIN THROUGH SATURDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && MR
Hazardous weather outlook, Aug 25, 10:57 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1057 AM CDT WED AUG 25 2004 IAZ007-017-026>028-038-039-261100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-WORTH- 1057 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL IOWA EAST OF A LINE FROM LAKE MILLS TO IOWA FALLS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS EVENING. HEAVY RAINFALL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. MARGINALLY SEVERE HAIL IS A LESSER THREAT FOR STORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND... LARGE HAIL AND TORRENTIAL RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING. THE MOST LIKELY TIME FOR SEVERE STORMS IS FROM 3 PM TO 9 PM. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. IAZ057>062-070>075-261100- ADAIR-AUDUBON-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-POLK- POWESHIEK-WARREN- 1057 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY 30 AND NORTH OF HIGHWAY 34. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CROSS THE MISSOURI RIVER BY NOON AND MOVE ACROSS THE SOUTHERN PORTIONS OF CENTRAL IOWA THIS AFTERNOON AND EARLY EVENING. STORMS FROM THE MORNING HOURS HAVE MIXED THE ATMOSPHERE AND THE SEVERITY OF STORMS THIS AFTERNOON WILL LARGELY DEPEND ON THE AMOUNT OF SUNSHINE WE CAN RECEIVE. AT THIS TIME...THE MAIN THREAT FROM THE STORMS APPEARS TO BE TORRENTIAL RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING AND DAMAGING WIND. IF WE GET A COUPLE HOURS OF SUNSHINE THE THREAT WILL BECOME LARGE HAIL AND ISOLATED TORNADOES. ..DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND EVENING ALONG A FRONTAL BOUNDARY. THE THREAT FROM THESE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 4 PM TO 9 PM. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND THURSDAY AFTERNOON AND EVENING. IAZ004>006-015-016-023>025-033>037-044>050-261100- BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HAMILTON-HANCOCK-HARDIN- HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA- WEBSTER-WINNEBAGO-WRIGHT- 1057 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE INTO NORTHERN PORTIONS OF CENTRAL IOWA LATER THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THE STORMS WILL BE TORRENTIAL RAINFALL WITH A POTENTIAL FOR FLASH FLOODING. LARGE HAIL IS A THREAT MAINLY WEST OF INTERSTATE 35. THERE WILL BE A LESSER THREAT FOR DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND EVENING ALONG A FRONTAL BOUNDARY. THE THREAT FROM THESE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 2 PM TO 8 PM. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND LIKELY THURSDAY AFTERNOON AND EVENING. IAZ081>086-092>097-261100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 1057 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 34. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CROSS THE MISSOURI RIVER BY NOON AND MOVE ACROSS THE FAR SOUTHERN PORTIONS OF CENTRAL IOWA THIS AFTERNOON AND EARLY EVENING. THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON. THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A FLASH FLOOD THREAT FROM THE STORMS AS WELL. ..DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND EVENING ALONG A FRONTAL BOUNDARY. THE THREAT FROM THESE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 6 PM TO 10 PM. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND THURSDAY AFTERNOON AND EVENING. FAB
In the hours before
Special weather statement, Aug 25, 9:44 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 944 AM CDT WED AUG 25 2004 IAZ070>073-081>084-092>095-251900- SEVERE THUNDERSTORM WATCH #781 REMAINS IN EFFECT UNTIL 200 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS CASS CLARKE DECATUR LUCAS MADISON RINGGOLD TAYLOR UNION WARREN WAYNE
Local storm report, Aug 25, 11:45 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1142 AM TSTM WND GST 8 WSW BEDFORD MUNICIPAL 40.59N 94.87W
08/25/2004 60 MPH TAYLOR IA TRAINED SPOTTER
60 MPH WINDS WITH BLINDING RAIN.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:33 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 42 min |
| Aug 25, 11:51 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 54 min |
| Aug 25, 12:35 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 55 min |
| Aug 25, 1:00 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 45 min |
| Aug 25, 1:12 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 48 min |
| Aug 25, 1:28 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 47 min |
| Aug 25, 1:36 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| Aug 25, 1:54 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 36 min |
| Aug 25, 2:12 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.